Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 2, NWS Dodge City, KS

January 22, 201010 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Jan 22, 2010, 7:04 PM CST for 10 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2010, 7:04 PM CST (01:04 UTC)
Expired
Jan 22, 2010, 10:05 PM CST
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 449 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WWUS73 KDDC 230104
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CST FRI JAN 22 2010

...STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING...

.GUSTY SOUTH WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THROUGH THE EVENING HOURS. 

KSZ043-061>063-074>076-084>086-230600-
/O.EXP.KDDC.WI.Y.0001.000000T0000Z-100123T0100Z/
/O.NEW.KDDC.WI.Y.0002.100123T0104Z-100123T0600Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
704 PM CST FRI JAN 22 2010 /604 PM MST FRI JAN 22 2010/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* SOUTH WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH
  THROUGH EARLY EVENING. THESE STRONG WINDS WILL PERSIST UNTIL
  AROUND MIDNIGHT CST.

* MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE ALERT FOR WIND
  GUSTS AS HIGH AS 50 MPH... ESPECIALLY NEAR WIND BREAKS SUCH AS
  TREE ROWS AND GRAIN ELEVATORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

GERARD
1 follow-up statement
801 
WWUS73 KDDC 230405
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CST FRI JAN 22 2010

...WINDS ARE DIMINISHING OVER SOUTHWEST KANSAS...

.WINDS ACROSS FAR SOUTHWEST KANSAS HAVE DIMINISHED TO BELOW
ADVISORY CRITERIA LEVELS. 

KSZ043-061>063-074>076-084>086-230515-
/O.CAN.KDDC.WI.Y.0002.000000T0000Z-100123T0600Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET
1005 PM CST FRI JAN 22 2010 /905 PM MST FRI JAN 22 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED TO 15 TO 25 MPH ACROSS FAR SOUTHWEST KANSAS.
LOOK FOR WINDS TO GRADUALLY SWITCH TO THE WEST TO SOUTHWEST AT 10
TO 15 MPH LATER TONIGHT.

$$

GERARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Jan 22, 3:22 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 22, 3:22 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CST FRI JAN 22 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FOCUS OF THIS FORECAST WILL BE IF ANY CONVECTION WILL
FORM IN OUR CWA TONIGHT.

IN THE NEAR TERM, TRIMMED THE AREA OF THE WIND ADVISORY BACK TO THE
FAR WEST OF OUR CWA AND STILL VALID UNTIL 7 PM CST. CURRENT
ANALYSIS OF SURFACE OBS SUPPORT A FAR WESTERN NPW.

LOOKING AT THE UPPER AIR ANALYSIS AND THE CURRENT WATER VAPOR
LOOP, ALONG WITH RECENT RADAR TRENDS, A STRONG SHORT WAVE IS
CROSSING NEW MEXICO AT MID DAY. THIS SHORT WAVE AND ASSOCIATED
FRONTAL BOUNDARY SHOULD PLOW EAST AND BRING A FRACTION OF THAT
SHORT WAVE ENERGY INTO SOUTHWEST KANSAS. AM THINKING THE TIMING
WILL BRING THE MID-LEVEL WAVE INTO OUR FAR WEST COUNTIES BY 03Z,
AND MOVE FAIRLY QUICKLY THROUGH TO THE EASTERN CWA BY 12Z. THE
FRONT WILL LIKELY PRECEDE THE UPPER SUPPORT BY 2 TO 3 HOURS.  WILL
HAVE SLIGHT CHANCE POPS FOR SHOWERS WEST AFTER 03Z, AND CHANCE
POPS (30) FOR SHOWERS AND ISOLATED THUNDERSTORMS IN MY EASTERN
2/3RDS OF THE CWA. NOT SURE HOW MUCH WIDESPREAD RAINFALL WE WILL
SEE, BUT WENT WITH 0.03 INCH QPF FROM 06-12Z IN MY EAST. CLOUDS
REALLY THINNED OUT TODAY AHEAD OF THE APPROACHING FRONT, BUT THINK
CLOUD COVER WILL INCREASE FIRST AT THE HIGH LEVELS WITH CIRRUS,
THEN LOWER AS THE BOUNDARY LAYER MOISTURE CONVERGES ALONG AND
AHEAD OF THE EAST-MOVING FRONT. THE UPPER JET IS MAXIMIZED TO OUR
SOUTHWEST, FROM SOUTHERN ARIZONA TO CENTRAL OKLAHOMA TO NORTHERN
GEORGIA, WITH 160KITS+ STREAMING THROUGH BAHA CALIFORNIA TO
SOUTHEAST ARIZONA AT 12Z. THIS WILL PLACE SW KANSAS IN THE LEFT
EXIT REGION OF THE JET TONIGHT, AND BY MORNING PLACE US IN THE
LEFT ENTRANCE REGION. THIS IS ADDITIONAL SUPPORT FOR ISOLATED
CONVECTION. MIN TEMPS WILL BE WARMER THAN OF LATE, ONLY DIPPING TO
THE MID 30S IN THE NORTH AND WEST AND RANGING UP TO THE MID 40S IN
MY SOUTHEAST.

SATURDAY SHOULD SEE PERHAPS MORNING LOW CLOUDINESS, FOLLOWED BY
MAIN HIGH CLOUDS. PARTLY SUNNY WORDING SHOULD SUFFICE. DID NOT
CHANGE MAX TEMPS ANY, KEEPING WITH THE 51F-56F RANGE. ONLY A FEW
HIGH CLOUDS EXPECTED SATURDAY NIGHT AS HIGH PRESSURE FROM THE
NORTHEAST RIDGES SOUTHWEST INTO OUR AREA. THERE WILL BE LIGHTER
WINDS ALSO, LEADING TO A COOLER NIGHT. FOR SUNDAY, WILL LOWER MAX
TEMPERATURES DOWN TO THE MEX GUIDANCE NUMBERS. ALTHOUGH CLOUDS
WILL BE FEW AND HIGH, THE COLD AIR ADVECTION IN FROM NORTH TO
NORTHWEST WINDS WILL HOLD MAX TEMPS DOWN IN THE 37F (HYS) TO 46F
(EHA, LBL, AND P28) RANGE. NO PRECIP CHANCES ANTICIPATED FOR
SATURDAY, SATURDAY NIGHT OR SUNDAY.

DAYS 3-7...

THERE REMAINS QUITE A BIT OF MODEL UNCERTAINTY WITH REGARD TO THE NEXT
UPPER LEVEL SYSTEM FROM LATE WEDNESDAY INTO EARLY FRIDAY. THE GFS IS
THE FASTEST AND COLDEST MODEL WHILE THE ECMWF/UKMET/CANADIAN ARE
SLOWER AND WARMER. SOME OF THE GFS ENSEMBLES ARE CLOSER TO THE
ECMWF. THE GFS SOLUTION WOULD BRING SNOW TO PARTS OF OUR CST AREA
WHILE THE OTHER SOLUTION WOULD BRING SOME LIGHT RAIN. SWEEPING
CHANGES WERE NOT MADE DUE TO THE LARGE UNCERTAINTY. MIN TEMPS WERE
RAISED SEVERAL DEGREES STARTING WEDNESDAY GIVEN THE RETURN FLOW AND
HIGHER DEW POINTS.

&&

.AVIATION...

SOUTH WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS FR CONDITIONS
PERSIST THROUGH THE PERIOD. A WIND SHIFT TO THE NORTH IS ANTICIPATED
AROUND 18Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  53  27  42 /  20   0   0  10
GCK  34  51  25  40 /  20   0   0   0
EHA  35  51  25  46 /  20   0   0   0
LBL  36  52  24  46 /  20   0   0   0
HYS  37  52  29  37 /  40   0  10  10
P28  43  56  30  46 /  30   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KS043-
061>063-074>076-084>086.

&&

FN12/24/24
Hazardous weather outlook, Jan 22, 4:13 AM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CST FRI JAN 22 2010

KSZ030-031-043>046-061>066-074>081-084>090-231015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CST FRI JAN 22 2010 /313 AM MST FRI JAN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG CONTINUES OVER SOUTH CENTRAL KANSAS BUT IT WILL
GRADUALLY DISSIPATE FROM WEST TO EAST THROUGH THE MORNING. STRONG
WINDS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND CONTINUE INTO
THE EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN
BE EXPECTED...ESPECIALLY OVER FAR WEST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.